Just a Coincidence? — a Rare Cause of Fatal Bleeding

1Michael E. DeBakey VA Medical Center, Houston, TX

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 442

Case Presentation:

A 78‐year‐old white man presented with back and groin pain for a week. He was diagnosed with deep vein thrombosis 2 weeks prior to admission and was started with warfarin with therapeutic enoxaparin. Patient had a mechanical fall on the day of admission but denied any prior bleeding tendency. He also denied any personal or familial history of bleeding problems. Physical examination was unremarkable other than lower‐extremity edema. Laboratory data showed increased INR (2.6), aPTT (49.5 seconds) and decreased Hb (6.1 g/dL). Computed tomography on admission revealed bilateral psoas muscle hematoma. After admission he received 2 units of fresh frozen plasma and 4 packed red blood cells transfusion. Follow‐up hemoglobin was increased to 7.6 from 6.1 g/dL Repeated coagulation panel after 2 fresh‐frozen plasma transfusion showed normalized INR, but aPTT was still increased (42.3 seconds). Increased aPTT was not corrected even after multiple FFP transfusion and repeated lab test. Patient showed worsening leg pain followed by decreased sensation of lower extremity after admission. Follow ‐up CT showed increasing size of psoas muscle hematoma. Mixing study was ordered which showed a positive result. Further laboratory evaluation revealed undetectable factor VIII anticoagulants and increased factor VIII inhibitors (63 Bethesda units) consistent with a diagnosis of acquired hemophilia A. He received multiple recombinant factor VII and packed red blood cell transfusion for active blood loss. Patient was also started with high‐dose prednisone with cyclophosphamide for factor VIII inhibitor but VIII inhibitor level was only minimally changed. Ultimately, he was given rituximab and discharged to rehab with increased factor VIII level as well as stable hemoglobin level.

Discussion:

Acquired factor VIII inhibitors, also known as acquired hemophilia A is caused by autoantibodies directed against clotting factor VIII. The prevalence of this rare autoimmune condition is approximately 1–4 per million per year. Although it is an uncommon condition, acquired factor VIII inhibitors is associated with high mortality. Unlike congenital hemophilia A, which is commonly characterized by hemarthrosis, bleeding in patient with acquired factor VIII inhibitors usually involves soft tissues. Acquired factor VIII patient can be initially treated with factor VIII or factor VII for active bleeding. An analysis of the literature shows most effective treatment for factor VIII autoantibodies is the combination of steroid and cyclophosphamide. However, there is increasing evidence on the effectiveness of other treatment such as rituximab which was used for treatment for this case.

Conclusions:

Bleeding is a common complication of anticoagulation treatment but looking for other cause of bleeding is also important. Early recognition of this uncommon condition is crucial for initiating proper treatment and decrease mortality.

To cite this abstract:

Park J. Just a Coincidence? — a Rare Cause of Fatal Bleeding. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 442. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/just-a-coincidence-a-rare-cause-of-fatal-bleeding/. Accessed July 22, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.